Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 32, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 13, 2017, 4:58 AM CDT for 4 counties in North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 4:58 AM CDT (09:58 UTC)
- Expired
- Jun 13, 2017, 6:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Barnes County, ND, Cass County, ND, Ransom County, ND, Sargent County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 105 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 4:59 AM CDT | HAIL 1 | 3 Wsw Forman, ND | HAIL FROM DIME TO QUARTER SIZED FELL OVER A 3 TO 4 MINUTE PERIOD ACROSS PORTIONS OF CENTRAL FORMAN TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2821 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
765
WUUS53 KFGF 130958
SVRFGF
NDC003-017-073-081-131100-
/O.NEW.KFGF.SV.W.0032.170613T0958Z-170613T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
458 AM CDT TUE JUN 13 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Ransom County in southeastern North Dakota...
Southwestern Cass County in southeastern North Dakota...
Eastern Barnes County in southeastern North Dakota...
Western Sargent County in southeastern North Dakota...
* Until 600 AM CDT.
* At 457 AM CDT, severe thunderstorms were located along a line
extending from near Marion to Fort Ransom to near Gwinner, moving
northeast at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Fort Ransom around 500 AM CDT.
Little Yellowstone and Elliott around 505 AM CDT.
Lisbon, Nome and Hastings around 510 AM CDT.
Lucca around 515 AM CDT.
Fingal around 520 AM CDT.
This includes Interstate 94 in North Dakota between mile markers 292
and 329.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4646 9795 4649 9804 4663 9803 4663 9814
4716 9793 4701 9746 4678 9711 4663 9722
4663 9728 4655 9728 4593 9774
TIME...MOT...LOC 0957Z 209DEG 39KT 4662 9827 4653 9790 4628 9773
HAIL...0.75IN
WIND...70MPH
$$
TG3 follow-up statements
044
WWUS53 KFGF 131020
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
520 AM CDT TUE JUN 13 2017
NDC003-017-073-081-131100-
/O.CON.KFGF.SV.W.0032.000000T0000Z-170613T1100Z/
Ransom ND-Cass ND-Barnes ND-Sargent ND-
520 AM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR CENTRAL RANSOM...SOUTHWESTERN CASS...EASTERN BARNES AND NORTH
CENTRAL SARGENT COUNTIES...
At 519 AM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Hastings to Lucca to near Anselm,
moving northeast at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Fingal around 525 AM CDT.
Alice around 530 AM CDT.
Valley City around 535 AM CDT.
Buffalo and Tower City around 540 AM CDT.
Leonard around 545 AM CDT.
This includes Interstate 94 in North Dakota between mile markers 292
and 329.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4646 9776 4660 9782 4666 9797 4670 9811
4716 9793 4701 9746 4678 9711 4663 9722
4663 9728 4655 9728 4606 9764
TIME...MOT...LOC 1019Z 209DEG 39KT 4681 9812 4672 9775 4647 9758
HAIL...0.75IN
WIND...70MPH
$$
TG603
WWUS53 KFGF 131037
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
537 AM CDT TUE JUN 13 2017
NDC081-131047-
/O.CAN.KFGF.SV.W.0032.000000T0000Z-170613T1100Z/
Sargent ND-
537 AM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SARGENT COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4652 9761 4674 9766 4684 9788 4689 9804
4716 9793 4701 9746 4678 9711 4663 9722
4663 9728 4655 9728 4628 9748 4629 9753
TIME...MOT...LOC 1037Z 209DEG 39KT 4699 9797 4690 9760 4665 9743
$$
NDC003-017-073-131100-
/O.CON.KFGF.SV.W.0032.000000T0000Z-170613T1100Z/
Ransom ND-Cass ND-Barnes ND-
537 AM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR EASTERN RANSOM...SOUTHWESTERN CASS AND NORTHEASTERN BARNES
COUNTIES...
At 537 AM CDT, severe thunderstorms were located along a line
extending from near Valley City to near Buffalo to near Sheldon,
moving northeast at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Buffalo and Tower City around 540 AM CDT.
Leonard around 545 AM CDT.
Chaffee and Embden around 550 AM CDT.
Wheatland around 600 AM CDT.
This includes Interstate 94 in North Dakota between mile markers 292
and 329.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4652 9761 4674 9766 4684 9788 4689 9804
4716 9793 4701 9746 4678 9711 4663 9722
4663 9728 4655 9728 4628 9748 4629 9753
TIME...MOT...LOC 1037Z 209DEG 39KT 4699 9797 4690 9760 4665 9743
HAIL...0.75IN
WIND...70MPH
$$
TG458
WWUS53 KFGF 131051
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
551 AM CDT TUE JUN 13 2017
NDC003-017-073-131101-
/O.EXP.KFGF.SV.W.0032.000000T0000Z-170613T1100Z/
Ransom ND-Cass ND-Barnes ND-
551 AM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANSOM...SOUTHWESTERN
CASS AND NORTHEASTERN BARNES COUNTIES WILL EXPIRE AT 600 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.
LAT...LON 4652 9761 4674 9766 4684 9788 4689 9804
4716 9793 4701 9746 4678 9711 4663 9722
4663 9728 4655 9728 4628 9748 4629 9753
TIME...MOT...LOC 1051Z 209DEG 39KT 4709 9788 4700 9751 4675 9734
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:02 AM CDT, 56 minutes earlier.
Area forecast discussion, Jun 13, 4:02 AM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 402 AM CDT Tue Jun 13 2017 .SHORT TERM...(Today and tonight) Issued at 401 AM CDT Tue Jun 13 2017 A bowing MCS will bring the first round of storms and showers early this morning. Damaging wind threat is the primary concern for the southernmost areas in the forecast area this morning as a strong rear inflow jet propels this system northeast from South Dakota. Other than wind threat, high resolution models are indicating that this system could bring up to several inches of rain. This, combined with strong moisture transport, low level jet forcing, and high precipitable water values, could lead to localized flash flood threat with the second round of storms this evening. The convective allowing models have come into better agreement regarding the MCS evolution and the timing of the second round of afternoon/evening thunderstorms development. Most indicate the MCS clearing out of eastern North Dakota and the southern RRV around mid day to early afternoon. There is also better synoptic model agreement regarding the track of the surface low center, which will remain to our west, and eventually northwest, through the evening. Remnant cloud cover may delay surface heating initially, but aforementioned moisture and dew points in the 60s will help MUCAPE values rise into the 3000-4000 J/kg by mid afternoon. Once the cap erodes with decreasing 700 mb temperatures, the aforementioned ingredients, combined with 0-6 km bulk shear values of 45-60 kts, an 850mb jet streak, and the approaching surface low center will likely allow for some initial discrete cell development in the afternoon. Initiation of the second round of storms could begin as early as mid day but becomes more likely as the afternoon continues with coverage increasing heading into the evening. Large hail, damaging winds, a few tornadoes, and localized flash flooding are all threats possible late this afternoon and through the evening hours. Storms will clear out gradually from west to east as the cold front moves in overnight. .LONG TERM...(Wednesday through Monday) Issued at 401 AM CDT Tue Jun 13 2017 Long term period begins with a closed upper low over NW ND-SE Sask region that lifts north northwest into central MB by noon Thursday. Rain showers and isolated TS will remain across the northern third of the CWA as the low lifts into MB. The upper low then moves into NW Ontario over the next 24-hr period (by noon Friday), with cyclonic flow across the north keeping some isolated showers in the north and northeastern zones prior to 06Z Friday. With zonal flow aloft, a short wave trough moves into ern ND Fri afternoon. ECMWF/GFS fairly consistent with POPs across ern ND and the northern valley however the ECMWF is a bit quicker moving the SWT through. The zonal pattern will keep chances of rain showers across far northern zones through noon Saturday, when a sharper SWT and more NW flow pattern brings chances of rain showers across the entire CWA. Weak instability across southern zones will bring a chance for isold TS across the south Sat PM. Low POPs will remain thorugh Sun as the NW flow pattern brings a series of weaker SWTs across mainly the north. A low amplitude upper ridge begins to build, per GFS, over Alberta by noon Sun...and Sun night into Tue should be dry for all but the far northeast where cyclonic flow associated with low pressure over Ontario continues to bring low chances of activity over Lake of the Woods. Daytime highs will be in the 70s and 80s early in the period and generally be in the 70s Saturday and beyond...with cooler temps across the far north. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1128 PM CDT Mon Jun 12 2017 High resolution models continue to show one round of showers/storms moving through most of the TAF sites during the morning hours. Went ahead and updated the VC mention to go more of the predominant type for a 3 hour window as this moves through. Not totally confident on this, but later shifts can scale back if need be. Only went thunder at KFAR, with showers elsewhere. Thinking there should be a break until later afternoon and early evening, when more showers/storms will form. Best potential still appears to be at KFAR, but only went with VCTS at most TAF sites to cover this. Winds still appear to be pretty gusty, especially by late morning into the afternoon. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...BP LONG TERM...Speicher AVIATION...Godon
Hazardous weather outlook, Jun 13, 4:11 AM CDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 411 AM CDT Tue Jun 13 2017 MNZ002-003-022-027>032-040-NDZ028>030-038-039-049-052-053-140915- Norman-Clay-Mahnomen-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland- 411 AM CDT Tue Jun 13 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Two rounds of showers and thunderstorms are expected today. The first round will arrive early this morning, with a second round developing this afternoon and continuing through the evening and into the overnight hours. Hail to golf ball size, damaging winds to 80 mph, several tornadoes, and localized flash flooding are all possible. The greatest potential for strong tornadoes exists in the far southern Red River valley into west central Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periods of showers and thunderstorms across the region from Thursday through next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001-004>009-013>017-023-024-NDZ006>008-014>016-024-026-027-054- 140915- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-South Clearwater-Hubbard-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Western Walsh County- 411 AM CDT Tue Jun 13 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Two rounds of showers and thunderstorms are expected today. The first round will arrive early this morning, with a second round developing this afternoon and continuing through the evening and into the overnight hours. Hail to golf ball size, damaging winds to 80 mph, tornadoes, and localized flash flooding are all possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periods of showers and thunderstorms across the region from Thursday through next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. BP
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 4:07 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 53 min |
| Jun 13, 5:44 AM CDT | Special Weather Statement | FGF | Cass, Steele, Traill | 46 min |
| Jun 13, 9:51 AM CDT | High Wind Warning | FGF | Grand Forks, Pembina, Walsh | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.